Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

June 20, 1997Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 1997, 11:32 PM CDT for Dubuque County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 11:32 PM CDT (04:32 UTC)
Expired
Jun 21, 1997, 12:35 AM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 11:38 PM CDTHail 1.5Peosta, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 210433 RRA
SVRMLI
IAC061-210535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT FRI JUN 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  DUBUQUE COUNTY IN NORTHEASTERN IOWA

* UNTIL 1235 AM CDT
 
* SOME LOCATIONS AFFECTED
  LORE                               AROUND 1130 PM CDT
  JULIEN                             AROUND 1130 PM CDT
  DUBUQUE REGIONAL AIRPORT           AROUND 1135 PM CDT
  DURANGO                            AROUND 1140 PM CDT
  DUBUQUE                            AROUND 1155 PM CDT

* AT 1133 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 9 MILES WEST OF DUBUQUE OR 3 MILES WEST OF
  JULIEN MOVING EAST AT 15 MPH.
 
IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A PLACE OF
SAFETY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND
TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION.




BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:16 PM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 2:16 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT FRI JUN 20 1997

JET SHIFTING SLIGHTLY N OF PREVIOUS PROGS FOR TNT AND SAT.
DIVERGENT THICKNESSES ALSO SLIGHTLY FURTHER N.  SO EMPHASIS
OF HEAVY PRECIP NORTHERN PORTION OF CWA.

TIMING CHANGES ALSO INDICATED BY MODELS.  FIRST PERIOD HEAVY PRECIP
FOR OUR CWA THIS EVE ACCORDING TO MODELS...INSTEAD OF LATER TONIGHT
AS WOULD BE CASE FOR MCC/MCS SCHENARIO.  LATER TONIGHT RAIN WOULD BE
LIGHT...ACCORDING TO MODELS.  ALSO...SECOND PERIOD HEAVY PRECIP
ON SATURDAY AFTN...ASSOCIATED WITH LOW.  HIGH PRESSURE BEGINS
TO BUILD IN SATURDAY NIGHT.  I DON'T BUY TOTALLY INTO MODEL
TIMING...THINK LATER TONIGHT WILL BE HEAVIER PRECIP SINCE TAKES
A WHILE FOR MEAN RH TO INCREASE.  NEVER DOES THE MEAN RH INCREASE
DURING THE NIGHT ENOUGH TO PRODUCE EXCESSIVE RAIN...EXCEPT MAYBE
ISOLATED AREAS.  SECOND ROUND OF RAIN ON SATURDAY COULD BE MORE
INTERESTING IN THIS REGARD...BUT STILL MPEAN RH NOT VERY HIGH.

VEERING WINDS THROUGH TONIGHT AND INTO SATURDAY BEAR WATCHING
VIS-A-VIS POTENTIAL FOR SEVERE.

CID  70/70   DBQ  68/80   MLI  70/70   BRL 72/40

ARKELL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:51 AM CDTTornado WarningDVNBuchanan64 min
Jun 21, 1:04 AM CDTSevere Thunderstorm WarningDVNBenton61 min
Jun 21, 1:20 AM CDTTornado WarningDVNDelaware, Linn60 min
Jun 21, 1:46 AM CDTTornado WarningDVNJones64 min
Jun 21, 1:52 AM CDTTornado WarningDVNDubuque63 min
Jun 21, 2:05 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson65 min
Jun 21, 2:20 AM CDTSevere Thunderstorm WarningDVNJackson60 min
Jun 21, 3:58 AM CDTSevere Thunderstorm WarningDVNKeokuk62 min
Jun 21, 4:01 AM CDTSevere Thunderstorm WarningDVNWashington59 min
Jun 21, 4:10 AM CDTSevere Thunderstorm WarningDVNJefferson65 min
Jun 21, 4:19 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa61 min
Jun 21, 4:46 AM CDTSevere Thunderstorm WarningDVNMuscatine64 min
Jun 21, 4:53 AM CDTTornado WarningDVNJones47 min
Jun 21, 4:55 AM CDTSevere Thunderstorm WarningDVNCedar45 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDVNDes Moines49 min
Jun 21, 5:07 AM CDTSevere Thunderstorm WarningDVNClinton, Scott58 min
Jun 21, 5:22 AM CDTSevere Thunderstorm WarningDVNJackson48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.